Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Codeine Withdrawn. Will it cause diarrhea, insomnia and craving? How to avoid side affects?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2004
Answered : 1843 Questions
Question
Codeine WithdrawalHi,

I am asking on behalf of my brother. He claimed that he has been taking Codeine, which included inside some cough mixtures, for continuously for 1 year.

Now he realized that, once he stops taking, he will have diarhoea, insomnia and also the craving.

Please kindly assist and advise what can he do to stop those side effects, as he really want to quit.

Thank you and look forward to hearing fron you the soonest.
Posted Tue, 8 May 2012 in Mental Health
Follow-up: Codeine Withdrawn. Will it cause diarrhea, insomnia and craving? How to avoid side affects? 7 hours later
what is the outcome please?
 
 
Answered by Dr. Ashish Mittal 2 hours later
Hello,
Thanks for your query.

Codeine is a opioid compound and it has withdrawal like you mentioned on stoppage. Usually during treatment of opioid addiction person need to stop opioid compound like codeine in your brother case and same time long acting opioid compound like buprenorphine or methadone are given to prevent withdrawal and these medicine gradually tapered and stop over a period of few weeks.

As treatment of cough syrup addiction may need opioid drugs which are usually available in de addiction centres only.

With early treatment prognosis (outcome) is good. If use of cough syrup continued then following consequences are possible:
•     Increase tolerance leading to progressive increase in the amount of cough syrup use
•     Shift to other opioids like morpine or heroin
•     Shift to injectable opioids

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Regards,
Above answer was peer-reviewed by
 
Follow-up: Codeine Withdrawn. Will it cause diarrhea, insomnia and craving? How to avoid side affects? 16 hours later
Thanks for your reply. My brother wish to know whether any physical action can be help like jogging or etc, as he said he keep having diarhoea lately, is that the side effect too?
 
 
Answered by Dr. Ashish Mittal 51 minutes later
Hello and thanks again,

Jogging is helpful as it will help in craving and anxiety to some extent.

Yes, diarrhoea occurs in opioid withdrawal. Some other common complaints in opioid withdrawal are severe body ache, anxiety, insomnia, restlessness, increase perspiration, piloerection and increase salivation. Nature and severity of withdrawal symptoms varies among different individuals.

Hope I answered all your questions. Please accept my answer in case you do not have further queries.

Regards
Above answer was peer-reviewed by
 
Follow-up: Codeine Withdrawn. Will it cause diarrhea, insomnia and craving? How to avoid side affects? 9 hours later
thanks.
 
 
Answered by Dr. Ashish Mittal 8 hours later
Welcome and Regards,

Take care.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor